Last update:


Arch Hellen Med, 27(5), September-October 2010, 731-741


Hematologic dyscrasias caused by medication. –
C. Dyscrasias of the platelet series and disturbances of the coagulation mechanism

First Department of Internal Medicine, National and Kapodistrian University of Athens, "Laiko" General Hospital of Athens, Athens, Greece

This is a review of the disturbances in the white blood cell series caused by therapeutic agents and chemicals. It is now well recognized that various medicines can affect the production, maturation, function and morphology of the white blood cells, mainly the granulocytes. Some agents, especially cytostatics, predispose also to treatment-related myeloid leukemia and the myelodysplastic syndrome. Early recognition and appropriate investigation of these disturbances can permit safer application of these potentially toxic agents in everyday practice.

Key words: Functional platelet disorders, Heparin induced thrombocytopenia (HIT), Hypercoagulability, Immune thrombocytopenia, Lupus anticoagulant, Medicines, Microangiopathic hemolytic anemia, Prothrombin, Thrombocytopenia.

© Archives of Hellenic Medicine